Symptoms of hypervitaminosis A include vision problems, changes in the skin, and bone pain. Chronic cases of hypervitaminosis A may result in liver damage or pressure on the brain.
What is hypervitaminosis A?
A person should speak to a doctor before taking vitamin supplements.
Hypervitaminosis A develops when a person has too much vitamin A in their system.
The condition is also known as vitamin A toxicity.
Hypervitaminosis A can be an acute or chronic condition.
Acute hypervitaminosis A occurs when a person consumes large quantities of vitamin A over the course of a few hours.
By contrast, chronic hypervitaminosis A occurs when vitamin A levels build up slowly in the body over time.
Hypervitaminosis A has a variety of potential symptoms that may vary depending on whether the condition is acute or chronic.
Both acute and chronic types of hypervitaminosis A cause headaches and rashes.
A person with acute hypervitaminosis A may experience one or more of the following symptoms:
- abdominal pain
- a feeling of pressure on the brain
A person with chronic hypervitaminosis A may experience one or more of the following symptoms:
- mouth ulcers
- swelling of the bones
- cracked fingernails
- bone pain
- loss of appetite
- cracked corners of the mouth
- blurry vision or other vision changes
- nausea and vomiting
- sensitivity to sunlight
- rough, dry, peeling, or itchy skin
- hair loss
- respiratory infection
For children, additional symptoms may include:
- lack of weight gain
- soft skull
- bulging eyeballs
- double vision
- a bulging soft spot on a baby’s head
Continued use of some acne creams may cause hypervitaminosis A.
The liver stores vitamin A. Over time, vitamin A levels can build up to unsafe levels, causing chronic hypervitaminosis A.
High levels of vitamin A often result from a person taking too many supplemental vitamins.
A person should talk to their doctor about all the vitamins they are taking to make sure that they are not consuming too much vitamin A.
Sometimes, children experience acute hypervitaminosis A, which often occurs as a result of accidental ingestion of vitamins. It is essential to store multivitamins and vitamin A supplements out of the reach of children.
Long-term use of acne medications or creams that contain vitamin A can lead to hypervitaminosis A in some people.
To make a diagnosis, a doctor will carry out a physical examination and ask about the person’s symptoms. The doctor will also ask about any vitamins or medications a person is taking.
The doctor may also recommend a blood test, which can help them diagnose abnormally high vitamin A levels.
A person can often reverse hypervitaminosis A by stopping taking excess amounts of vitamin A. This may mean that they can no longer take multivitamins or vitamin A supplements.
If there are no complications, a person will usually recover quickly.
If further complications have occurred, such as liver or kidney damage, a doctor will treat these separately. Liver damage from hypervitaminosis is not always reversible, however.
How much vitamin A do you need a day?
Cracked fingernails can be a symptom of chronic hypervitaminosis A.
Vitamin A requirements vary depending on a person’s age, sex, and whether they are pregnant.
The National Institutes of Health (NIH) recommend the following daily intake of vitamin A:
- Ages 1–3: 300 mcg.
- Ages 4–8: 400 mcg.
- Ages 9–13: 600 mcg.
- Males 14 and older: 900 mcg.
- Females 14–18: 700 mcg.
- Pregnant females 14–18: 750 mcg.
- Lactating females 14–18: 1200 mcg.
- Females 19 and older: 700 mcg.
- Pregnant females 19 and older: 770 mcg.
- Lactating females 19 and older: 1300 mcg.
Anyone who is pregnant, may become pregnant, or is thinking of becoming pregnant should consume an appropriate amount of vitamin A before and during the pregnancy. Vitamin A is essential for the development of the fetus, but too much vitamin A may lead to birth abnormalities.
When taking a prenatal vitamin, only take one each day. Anyone who is pregnant should consult a doctor before taking any supplemental vitamins.
As long as a person does not develop any complications from hypervitaminosis A, they can expect to make a full recovery as long as they stop taking vitamin A supplements.
Anyone taking or wanting to take supplements should always discuss it with a doctor first. A doctor or nutritionist can advise a person on proper doses and how to avoid taking excess amounts of vitamin A.